Alert archive / Pennsylvania / Tornado Warnings in 1995

Tornado Warning 3, NWS Binghamton, NY

August 12, 1995Wyoming County, Pennsylvania

NWS Binghamton, NY issued this tornado warning at Aug 12, 1995, 4:03 PM EDT for Wyoming County, Pennsylvania. It was in force for 42 min.

The area

The counties it named.

The facts

Issued
Aug 12, 1995, 4:03 PM EDT (20:03 UTC)
Expired
Aug 12, 1995, 4:45 PM EDT
In force
42 min
Issued by
NWS Binghamton, NY
Area
Whole counties

County Wyoming County, PA

The nearest sounding before it

Albany, NY (KALB), launched 12:00Z, 8.1 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 1995-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 642 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 1995-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
642 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
711 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBGM 122002
TORBGM
PAC131-122045-
 
BULLETIN - EBS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
403 PM EDT SAT AUG 12 1995
 
THE NATIONAL WEATHER SERVICE IN BINGHAMTON NY HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  445 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION......
 
IN NORTHEAST PENNSYLVANIA
 
   ...WYOMING COUNTY
 
AT 402 PM DOPPLER RADAR SHOWED A POSSIBLE TORNADO NEAR MESHOPPEN MOVING
SOUTHEAST ABOUT 25 MILES AN HOUR. THIS STORM WILL BE NEAR TUNKHANNOCK AT
425 PM.
 
 
IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A
BASEMENT.  GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE.
IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR ROOM
SUCH AS A CLOSET ON THE LOWEST FLOOR.  USE BLANKETS...PILLOWS...
OR CUSHIONS TO COVER YOUR BODY.  AVOID WINDOWS.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this tornado warning went out at Aug 12, 2:03 PM EDT, 2 hours earlier.

Area forecast discussion, Aug 12, 2:03 PM EDT, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
200 PM EDT SAT AUG 10 1995

DESPITE NMRS ATT AND FILE MANIPULATIONS UNABLE TO GET ANY PCGRIDDS AT
BGM.

FROM: WSO AVP (MIKE J.)
140 PM EDT SAT AUG 12 1995

LATEST 88D IMAGERY SHOWS RWS PULLING TO THE E ACRS THE SUS RGN...
WRN CATS...MOHAWK VLY...AND XTRM NERN PA.  BEHIND THIS ACTIVITY...
SAT LOOPS AND SAO/S HAVE DEPICTED SOME THINNING OF THE CLD COVER
FROM THE CNTRL SRN TIER TWD THE AVP AREA.  MEANWHILE...SFC COLD
FRNT IS PUSHING SEWD ACRS LK ONT.  ADAP DATA INDICATES THAT THERE
ARE POCKETS OF MDT INSTAB OVR THE RGN (LI/S OF -4 TO -6)...ALTHO
THE BEST MOIST CONV REMAINS FOCUSED ALG THE FRNTL BNDRY ITSELF.
AS THE FRNT CONTS TO WORK ITS WAY SWD THRU THE FCST AREA LT THIS
AFTN INTO THE EVE...ADDTNL RWS/TRWS CUD POP UP.  THUS...CARRYING
CHC POPS THRU ERLY EVE FOR MOST ZNS SEEMS APPROPRIATE.  WE MAY BE
ABLE TO KEEP MENTION OF PRECIP OUT OF OUR NRN-MOST ZNS SINCE DRIER
AIR WILL BE ON THE DOORSTEP BY ARND PRESS TIME.  AT ANY RATE...LTR
TNT WE SHUD SEE CLRG ALL AREAS AS A REFRESHING AMS BUILDS IN FROM
ERN CANADA.  I DON/T THINK FOG WILL BE A WIDESPREAD PROBLEM OVRNT
DUE TO BNDRY LYR DRY ADVCTN...DESPITE MOIST GRND CONDS WHERE RAIN
FELL ERLYR.

SUN THRU MON...LOOKS LIKE A REAL WINNER WX-WISE.  MODELS PUSH SFC
FRNT INTO THE DELMARVA VCNTY BEFORE STALLING IT OUT.  SFC HI MOVG
ACRS THE NERN STATES SHUD GIVE US A M/SNY...M/CLR...M/SNY PD.  WE
MAY NOTICE HUMIDITY LVLS CLIMBING SOME BY LT MON WITH SRLY FLOW
ONCE AGN ESTABLISHING ITSELF...BUT ALL IN ALL STILL A PLEASANT DAY.

GUIDANCE TEMPS LOOK REASONABLE AND HAVE BASICALLY ACCEPTED THEM.

THAT/S IT FROM HERE.  HAVE A GOOD EVENING.   AVP

ZFPBGM WILL BE AVBL IN ABT 15 MIN.   WHITE

.BGM...NONE

Nearby

Tornado Warnings in Pennsylvania, 1995Every tornado warning in 1995Tornadoes in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.